September 27, 2017

General Information about the Most Frequent Drug Allergies

Around 15-30% of hospitalized patients experience certain unwanted reactions as a result of drug intake. Thus, drug allergy is a rather common condition, which hits a considerable part of the population. Nevertheless, true allergic reactions to remedies account for only 1 in 10 of the drug’s side effects.

People frequently experience allergic reactions to any medication. Some reactions are rather predictable and common, while others can be unpredictable and occur in specific people.

Allergy to Medications

There are certain criteria, which differentiate a true allergic reaction from other adverse medicine reactions. They include:

  • There was no reaction, when you took the treatment for the first time;
  • The reaction differs from ordinary side effects;
  • The reaction resembles anaphylaxis or allergy;
  • Signs of the condition disappear after a few days following the stop of the drug intake.

Symptoms of Immunologic and Allergic Reactions

Skin rashes are typical symptoms of drug allergies. Angioedema and urticaria are also suggested as allergic causes, while sunburn-like reactions, blistering and peeling are considered to be non-allergic immunologic symptoms.

Among other immunologic conditions are:

  • Hepatitis;
  • Fever;
  • Blood disorders;
  • Kidney failure and others.

Allergic Reaction to Penicillin

Around 1 in 10 patients report the history of allergic reaction to penicillin, though less than 10% of such patients really have such an allergy. A real penicillin allergy can trigger devastating health reactions and life-threatening anaphylaxis as a result of the medicine use.

Allergy to Cephalosporins

Serious reactions to a group of antibiotics, called cephalosporins, are less common than to penicillin. Nevertheless, there are certain cases, when penicillin allergy has stimulated the appearance of cephalosporin disorders.

Allergy to NSAIDs

Naproxen, Ibuprofen and Aspirin are the most popular pain relievers, which belong to a group of nonsteroidal anti-inflammatory drugs. Allergic reactions to such treatments can trigger the occurrence of hives, swelling, aggravated asthma symptoms, anaphylaxis and other allergic and non-allergic bouts.

Allergy to IV Contrast Dye

Symptoms of IV contrast dye reaction are non-allergic, though they can trigger anaphylaxis, as a high concentration of dye can lead to release of mast cells contents, mimicking allergic reactions. Nevertheless, in the majority of instances, the dye can be used safely by taking antihistamines or oral steroids several hours before contrast is applied.

Allergy to Local Anesthetics

Real allergies to local anesthetics are ultimately rare and can occur as a reaction to other components in medications, including epinephrine and preservatives.

Non-Allergic Reactions to Anti-Seizure Drugs

Generally, anti-seizure treatments are used for treatment of epilepsy and can cause non-allergic reactions. The condition can appear as a consequence of enzyme deficiency, activating any of the following symptoms:

  • Body aches;
  • Rash;
  • Hepatitis;
  • Fever.

How to Manage Allergic Reaction

It is inevitable to discontinue the medication intake immediately if you have noticed any symptoms, similar to an allergic reaction. Contact your doctor immediately to get further instructions. Seek emergency medical assistance if you have breathing problems or other severe health complications after the medicine use.

Share this:
Tags:
Skip to toolbar